Community

how to survive a heart attack

Large studies have also shown that taking an aspirin – the most commonly taken blood thinning medication in the world – during a heart attack improves survival.

Most cases of heart attack are caused by a blood clot forming in one of the blood vessels responsible for supplying blood to the heart. The resulting blockage deprives the heart of oxygen-rich blood, causing damage to the heart muscle, which progressively dies. Taking an aspirin during a heart attack may help as it prevents the clot from getting bigger, giving the body a chance to break down the blood clot.

If you have aspirin at home, and you know that you are not allergic to it, then you could consider taking it while waiting for the emergency medical services to arrive.

Could taking nitroglycerin – a prescribed medication that temporarily widens blood vessels to improve blood supply to the heart – also help?

Dr Chin says, “Nitroglycerin has not been shown to prevent heart attacks or improve survival substantially during an attack. It is more useful for patients with angina, an altogether different condition where patients experience chest pain or discomfort when exerting themselves.”

Angina results from an imbalance in the supply and demand for blood to the heart, but it is due to a narrowed blood vessel and not to a clot that needs to be broken down. Taking nitroglycerin during such a situation may temporarily expand the narrowed blood vessel and relieve discomfort.

Coughing repeatedly, also unlikely to help in case of a heart attack
As for self-administered “treatments” such as coughing repeatedly or applying pressure on the chest area during a heart attack, Dr Chin cautions that these are probably just urban legends.

He explains, “In rare cases where the heart beat is very slow from an abnormal reflex mechanism, coughing may help restore normal heart rhythm – but this is not what happens in a heart attack.”

Similarly, applying pressure on the chest area during a heart attack is unlikely to help unless the person’s heart has stopped beating (also known as a cardiac arrest). When this happens, CPR (cardiopulmonary resuscitation) should be administered – ideally by someone who is trained to do so